All Publications


  • A qualitative study of an undergraduate online emergency medicine education program at a teaching Hospital in Kampala, Uganda. BMC medical education Ayoola, A. S., Acker, P. C., Kalanzi, J., Strehlow, M. C., Becker, J. U., Newberry, J. A. 2022; 22 (1): 84

    Abstract

    BACKGROUND: Globally, half of all years of life lost is due to emergency medical conditions, with low- and middle-income countries (LMICs) facing a disproportionate burden of these conditions. There is an urgent need to train the future physicians in LMICs in the identification and stabilization of patients with emergency medical conditions. Little research focuses on the development of effective emergency medicine (EM) medical education resources in LMICs and the perspectives of the students themselves. One emerging tool is the use of electronic learning (e-learning) and blended learning courses. We aimed to understand Uganda medical trainees' use of learning materials, perception of current e-learning resources, and perceived needs regarding EM skills acquisition during participation in an app-based EM course.METHODS: We conducted semi-structured interviews and focus groups of medical students and EM residents. Participants were recruited using convenience sampling. All sessions were audio recorded and transcribed verbatim. The final codebook was approved by three separate investigators, transcripts were coded after reaching consensus by all members of the coding team, and coded data were thematically analyzed.RESULTS: Twenty-six medical trainees were included in the study. Analysis of the transcripts revealed three major themes: [1] medical trainees want education in EM and actively seek EM training opportunities; [2] although the e-learning course supplements knowledge acquisition, medical students are most interested in hands-on EM-related training experiences; and [3] medical students want increased time with local physician educators that blended courses provide.CONCLUSIONS: Our findings show that while students lack access to structured EM education, they actively seek EM knowledge and practice experiences through self-identified, unstructured learning opportunities. Students value high quality, easily accessible EM education resources and employ e-learning resources to bridge gaps in their learning opportunities. However, students desire that these resources be complemented by in-person educational sessions and executed in collaboration with local EM experts who are able to contextualize materials, offer mentorship, and help students develop their interest in EM to continue the growth of the EM specialty.

    View details for DOI 10.1186/s12909-022-03157-5

    View details for PubMedID 35135519

  • Syndrome of inappropriate secretion of antidiuretic hormone following high dose rate brachytherapy for prostate cancer: a case report. BMC urology Ayoola, A., Sodji, Q. H., Chin, S., Panousis, P., Bagshaw, H. P., Buyyounouski, M. K. 2022; 22 (1): 32

    Abstract

    The syndrome of inappropriate secretion of antidiuretic hormone is a disorder characterized by the excess release of antidiuretic hormone and can result in hyponatremia. If managed inappropriately, severe hyponatremia can cause seizures, cerebral edema, and even death. There are various known causes of this inappropriate release of antidiuretic hormone, including malignancy, CNS disorders, and disturbances in the hypothalamic-pituitary-renal axis. However, reports of syndrome of inappropriate secretion of antidiuretic hormone after brachytherapy for prostate cancer are exceedingly rare.We report a case of symptomatic hyponatremia secondary to the inappropriate secretion of antidiuretic hormone after prostate high-dose rate brachytherapy under general anesthesia in a patient with adenocarcinoma of the prostate.In rare instances, inappropriate secretion of antidiuretic hormone can occur after high-dose rate brachytherapy for prostate cancer. The cause is likely multifactorial, involving pain or discomfort ensuing from the surgical procedure, the general anesthesia or intraoperative drugs administered. However, due to the potential severity of the side effects, timely diagnosis is crucial to ensure prompt, and effective management.

    View details for DOI 10.1186/s12894-022-00984-y

    View details for PubMedID 35272646